Blame it on the Drug: A Rare Case of Recurrent Doxycycline-Induced Pancreatitis
North Florida Regional Medical Center
antibiotics, acute pancreatitis, clinical case report, drug induced pancreatitis, recurrent acute pancreatitis, oral doxycycline
Chemicals and Drugs | Digestive System Diseases | Internal Medicine
Doxycycline is a broad-spectrum bacteriostatic antibiotic that belongs to the tetracycline class. It is a relatively safe medication with reported side effects being gastrointestinal symptoms, bone and teeth discoloration, photosensitivity, and renal toxicity. Acute pancreatitis (AP) is an uncommon adverse effect with only a few reported cases in the literature. Despite tetracyclines being labeled as a probable causative agent of drug-induced pancreatitis (DIP), doxycycline has been rarely implicated. Herein we present the case of a 65-year-old patient who developed recurrent doxycycline-induced pancreatitis after she was inadvertently started on the medication for community-acquired pneumonia. The most common causes of pancreatitis were ruled out during her hospital admission and she was subsequently diagnosed with DIP. She was successfully treated with the cessation of the offending agent and with supportive therapy. It is critical that clinicians are aware of the possible association between doxycycline and pancreatitis to further aid in the prompt diagnosis and treatment of this condition.
Publisher or Conference
Bassi R, Prakash P, Balakrishnan E, Cockey G. Blame it on the Drug: A Rare Case of Recurrent Doxycycline-Induced Pancreatitis. Cureus. 2022;14(9):e29171. doi:10.7759/cureus.29171